Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Apr 28, 2021, 9:27 PM CDT for Bexar County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 9:27 PM CDT (02:27 UTC)
- Expired
- Apr 28, 2021, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Austin/San Antonio, TX
County Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 73 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -173 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted.
441
WWUS84 KEWX 290227
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
927 PM CDT Wed Apr 28 2021
TXZ187-189-204-205-290315-
Bexar TX-Medina TX-Bandera TX-Kendall TX-
927 PM CDT Wed Apr 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...
SOUTHEASTERN BANDERA...SOUTH CENTRAL KENDALL AND NORTHWESTERN BEXAR
COUNTIES UNTIL 1015 PM CDT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quihi, or 9 miles northwest of Castroville, moving northeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Boerne, Helotes, Fair Oaks Ranch, Shavano Park, Cross
Mountain, Cliff, Leon Springs, The Dominion, Quihi, Dunlay, Mico,
Government Canyon State Natural Area, Rio Medina, Bader, Lakehills,
Grey Forest, San Geronimo, Cascade Caverns and Fiesta Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.
LAT...LON 2933 9899 2947 9911 2981 9869 2975 9864
2974 9865 2974 9863 2960 9850
TIME...MOT...LOC 0227Z 232DEG 26KT 2945 9899
$$
BRADYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 28, 6:12 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 28, 6:12 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 612 PM CDT Wed Apr 28 2021 .AVIATION... Thunderstorms ongoing at DRT with large hail being reported close to the terminal. The threat for severe thunderstorms will continue for the next several hours. For the I-35 sites, VFR currently with southeast winds 10-15kt with occasional gusts. Later this evening, between 03-07Z, strong to severe thunderstorms are possible. The environment is conducive for very hail should a severe storm develop. Damaging thunderstorm winds are also possible. After 07Z, the threat weakens but still warrants VCTS mention in all TAFs through at least 10Z. Tomorrow morning, the wind shifts out of the north and pick up gusts up to 25kts. && .PREV DISCUSSION... /ISSUED 256 PM CDT Wed Apr 28 2021/ SHORT TERM (Tonight through Thursday Night)... ..SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING OVER THE RIO GRANDE PLAINS AND TEXAS HILL COUNTRY... GOES-16 visible satellite imagery depicts a dryline boundary from Ozona to Pandale to Langtry, with a remnant outflow boundary from morning convection over the highway 90 corridor. Southeasterly surface flow continues to pump deep moisture from the Gulf of Mexico into the entire region this afternoon, with some cloud cover still remaining over portions of the I-35 corridor and the Rio Grande Plains. With additional surface heating expected to continue, the cap that is present today, will most certainly erode over the next hour or two, resulting in supercellular structures developing over the Rio Grande by 21-22Z. Even as of this writing, towering Cu are developing and clustering into some weak echoes over the Burro Mountains in northeastern Mexico. Additionally, with the approach of a vigorous shortwave over northeastern Mexico, scattered to numerous severe thunderstorms are expected to develop by 21-22Z. With regard to the ingredients, you name it, we've pretty much got it: 0-6 km bulk shear of 60-70 kts? Check. MLCAPE/MUCAPE of 2000- 3000+ J/kg? Check. 0-3km SRH values of 150-300 m2/s2? Check. Steep mid-level lapse rates of 6.5-7.0 C/km? Check. With all those ingredients in place, and a quickly eroding CAP, believe that storms will pop rather quickly. Initially, expect more of a big hail threat, with hail up to 2"+, with some isolated events of up to 3-4" diameter hail. The tornado threat is also in play, but mainly west of the I-35/I-37 corridor. With storms initially in a discrete mode, along with large, humped hodographs, expect a few isolated tornadoes to be possible. TT WRF, HRRR, and the experimental Warn-on Forecast System (WoFS) are in good agreement that storms will develop over the Rio Grande Plains by 21-22Z, then move eastward. A secondary round of storms appears to be possible following this initial round, which will more than likely grow upscale and present more of a damaging wind and heavy rain threat for the Hill Country by late this evening into early tomorrow morning. With the lack of recent rainfall, flash flooding risk appears lower, but if heavier precip amounts can be realized, (5-7" indicated by HREF ensembles over portions of Kerr, Bandera, Kendall, and Gillespie counties), localized flooding could take place. In any matter, expecting a good swatch of 2-4" across the Hill Country, with isolated totals up to 6" possible. The heaviest rain should remain west of the major metropolitan corridor, but if storms can hold together, wouldn't be surprised to see a couple inches of rain in the San Antonio Metro. By Thursday morning, some lingering showers and thunderstorms are expected to continue, mainly across the northern half of the CWA. Additional rain and isolated thunderstorms are expected throughout the day on Thursday, with severe weather not anticipated. LONG TERM (Friday through Wednesday)... The low latitude cut-off low continues to be problematic for model consistency. While we've generally favored the more progressive trend with the upper low leaning east and losing much of its energy as a trough in the polar westerlies pull the frontal convection east. The GFS had several solutions that pulled the majority of the upper low downstream with the lead wave, but over the past day the models finally settled closer to the older CMC/ECM runs that maintain sufficient dynamics to extend elevated rain chances over the weekend, with the center of the broader and weaker remnant upper low tracks right over our forecast area. This should lead to some showers and garden variety storms (not strong). However, depending on what happens with the storm system overnight, there is still some belief that the remnant disturbance is rendered weaker after the departure of the lead wave. If so, the PoPs over the weekend could yo-yo back to drier. We hope not; we'll need the rain over the drought-stricken southern counties. The 12Z models time the ejecting upper low during the day Sunday leaving the stable pattern in the remainder of the forecast to be in better confidence. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 83 70 78 64 76 / 10 70 60 30 20 Austin Bergstrom Intl Airport 84 69 79 63 77 / 10 60 60 30 20 New Braunfels Muni Airport 86 70 82 64 80 / 10 60 50 30 20 Burnet Muni Airport 82 65 75 60 74 / 20 90 50 30 30 Del Rio Intl Airport 93 68 85 63 81 / 40 70 10 20 40 Georgetown Muni Airport 84 68 77 63 75 / 20 80 60 30 30 Hondo Muni Airport 95 67 85 63 80 / 20 80 30 20 20 San Marcos Muni Airport 85 68 80 63 78 / 10 60 60 30 20 La Grange - Fayette Regional 85 73 82 66 79 / - 30 60 30 30 San Antonio Intl Airport 88 70 82 65 78 / 20 70 50 30 20 Stinson Muni Airport 91 70 84 65 80 / 10 70 40 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...YBVP Long-Term...Platt Decision Support...Treadway
Hazardous weather outlook, Apr 28, 3:15 AM CDT, 18 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 315 AM CDT Wed Apr 28 2021 TXZ171>173-183>194-202>209-217>225-228-290900- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 315 AM CDT Wed Apr 28 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Numerous showers and thunderstorms are expected to develop late this afternoon through the evening hours from the Rio Grande into the Hill Country. Some of these storms could become severe, producing large hail and damaging wind gusts. There is the potential some severe storms near and west of a Kerrville to Castroville to Carrizo Springs line could produce very large hail, 2 inches or greater in diameter, and isolated tornadoes. In addition, locally heavy rainfall will be possible across the Hill Country and southern Edwards Plateau. 1-3 inches of rain is forecast across this area, with a potential for isolated bands up to 5 inches. Localized flooding could occur if these high bands develop. The showers and storms will move east through the I-35 corridor late evening and overnight. Some storms could be strong to severe into the I-35 corridor, with small hail and damaging winds gusts the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Spotters are encouraged to submit severe weather reports and rainfall amounts to the National Weather Service.
In the hours before
Local storm report, Apr 28, 9:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 1 NNW LEON VALLEY 29.51N 98.62W
04/28/2021 E0.50 INCH BEXAR TX PUBLIC
&&
PAYLocal storm report, Apr 28, 9:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HEAVY RAIN 4 W LACKLAND AFB 29.38N 98.70W
04/28/2021 E2.48 INCH BEXAR TX MESONET
&&
PAYLocal storm report, Apr 28, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 2 SSE HELOTES 29.54N 98.68W
04/28/2021 E0.70 INCH BEXAR TX PUBLIC
TWITTER REPORT.
&&
JWZLocal storm report, Apr 28, 9:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 3 NW SEA WORLD 29.48N 98.73W
04/28/2021 E1.75 INCH BEXAR TX PUBLIC
TWITTER REPORT.
&&
JWZLocal storm report, Apr 28, 9:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT WED APR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG CASTROVILLE 29.36N 98.87W
04/28/2021 MEDINA TX STORM CHASER
REPORTS OF AN RV FLIPPED...SEVERAL TREES
UPROOTED...FENCES BLOWN DOWN...AND
IRRIGATION PIPES TWISTED. TIME ESTIMATED VIA
RADAR.
&&
AATSpecial weather statement, Apr 28, 9:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
927 PM CDT Wed Apr 28 2021
TXZ187-189-204-205-290315-
Bexar TX-Medina TX-Bandera TX-Kendall TX-
927 PM CDT Wed Apr 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...
SOUTHEASTERN BANDERA...SOUTH CENTRAL KENDALL AND NORTHWESTERN BEXAR
COUNTIES UNTIL 1015 PM CDT...
At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quihi, or 9 miles northwest of Castroville, moving northeast at 30
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Boerne, Helotes, Fair Oaks Ranch, Shavano Park, Cross
Mountain, Cliff, Leon Springs, The Dominion, Quihi, Dunlay, Mico,
Government Canyon State Natural Area, Rio Medina, Bader, Lakehills,
Grey Forest, San Geronimo, Cascade Caverns and Fiesta Texas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.
LAT...LON 2933 9899 2947 9911 2981 9869 2975 9864
2974 9865 2974 9863 2960 9850
TIME...MOT...LOC 0227Z 232DEG 26KT 2945 9899
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:00 PM CDT | Tornado Warning | EWX | Medina, Uvalde | 30 min |
| Apr 28, 7:10 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 65 min |
| Apr 28, 7:22 PM CDT | Special Weather Statement | EWX | Maverick | 38 min |
| Apr 28, 7:26 PM CDT | Tornado Warning | EWX | Bandera, Bexar, Medina | 34 min |
| Apr 28, 7:29 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Real, Uvalde | 61 min |
| Apr 28, 7:55 PM CDT | Special Weather Statement | EWX | Uvalde | 50 min |
| Apr 28, 7:55 PM CDT | Tornado Warning | EWX | Atascosa, Bexar, Medina | 50 min |
| Apr 28, 7:59 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bandera, Bexar, Comal, Kendall, Medina and 1 more | 61 min |
| Apr 28, 8:07 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 53 min |
| Apr 28, 8:12 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 51 min |
| Apr 28, 8:45 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 20 min |
| Apr 28, 8:46 PM CDT | Areal Flood Advisory | EWX | Bandera, Bexar, Medina | 3 hr |
| Apr 28, 8:49 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 56 min |
| Apr 28, 8:55 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Wilson | 65 min |
| Apr 28, 9:17 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 23 min |
| Apr 28, 9:18 PM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Apr 28, 9:30 PM CDT | Tornado Warning | EWX | Bexar, Comal, Guadalupe | 30 min |
| Apr 28, 9:37 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Frio, Medina | 42 min |
| Apr 28, 9:53 PM CDT | Severe Thunderstorm Warning | EWX | Comal, Guadalupe, Hays | 40 min |
| Apr 28, 9:57 PM CDT | Tornado Warning | EWX | Comal, Guadalupe, Hays | 20 min |
| Apr 28, 10:12 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Kinney, Real, Uvalde | 63 min |
| Apr 28, 10:21 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 22 min |
| Apr 28, 11:02 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 43 min |
| Apr 28, 11:08 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 14 min |
| Apr 28, 11:16 PM CDT | Special Weather Statement | EWX | Kinney | 44 min |
| Apr 28, 11:20 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 55 min |
| Apr 28, 11:31 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 44 min |
| Apr 28, 11:36 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Real, Uvalde | 54 min |
| Apr 28, 11:41 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 49 min |
| Apr 28, 11:43 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 47 min |
| Apr 29, 12:01 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 44 min |
| Apr 29, 12:14 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 46 min |
| Apr 29, 12:27 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Medina, Uvalde | 63 min |
| Apr 29, 12:30 AM CDT | Special Weather Statement | EWX | Gillespie | 45 min |
| Apr 29, 12:36 AM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 54 min |
| Apr 29, 12:48 AM CDT | Special Weather Statement | EWX | Dimmit | 42 min |
| Apr 29, 12:59 AM CDT | Tornado Warning | EWX | Frio, Zavala | 14 min |
| Apr 29, 1:03 AM CDT | Tornado Warning | EWX | Frio, Medina, Uvalde | 27 min |
| Apr 29, 1:07 AM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde | 53 min |
| Apr 29, 1:22 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Frio, Medina | 53 min |
| Apr 29, 1:28 AM CDT | Special Weather Statement | EWX | Kendall | 47 min |
| Apr 29, 1:33 AM CDT | Tornado Warning | EWX | Medina | 17 min |
| Apr 29, 1:48 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina, Wilson | 21 min |
| Apr 29, 2:05 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bandera, Bexar, Medina, Uvalde | 3 hr |
| Apr 29, 2:09 AM CDT | Special Weather Statement | EWX | Bexar, Guadalupe, Wilson | 51 min |
| Apr 29, 2:18 AM CDT | Areal Flood Advisory | EWX | Bandera, Kendall, Kerr | 3 hr |
| Apr 29, 3:54 AM CDT | Special Weather Statement | EWX | Wilson | 36 min |
| Apr 29, 5:13 AM CDT | Special Weather Statement | EWX | Kendall | 32 min |
| Apr 29, 5:20 AM CDT | Special Weather Statement | EWX | Comal | 25 min |
| Apr 29, 2:22 PM CDT | River Flood Warning | EWX | Bexar | 6 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.